Alert archive / Michigan / Winter Storm Warnings in 2018
Winter Storm Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm warning at Nov 11, 2018, 5:21 PM EST for Emmet County, Michigan. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2018, 5:21 PM EST (22:21 UTC)
- Expired
- Nov 12, 2018, 3:05 AM EST
- In force
- 10 hr
- Issued by
- NWS Gaylord, MI
County Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793 WWUS43 KAPX 112221 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 521 PM EST Sun Nov 11 2018 MIZ016-121000- /O.UPG.KAPX.WW.Y.0023.000000T0000Z-181112T1000Z/ /O.NEW.KAPX.WS.W.0006.181111T2221Z-181112T1000Z/ Emmet- Including the city of Petoskey 521 PM EST Sun Nov 11 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...Heavy snow. Total snow accumulations this afternoon and tonight in central Emmet County will range from 5 to 10 inches. Localized amounts of a around a foot are possible. * WHERE...Emmet County. * WHEN...Until 5 AM EST Monday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Expect significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ MIZ015-120300- /O.CON.KAPX.WW.Y.0023.000000T0000Z-181112T0300Z/ Mackinac- Including the city of St. Ignace 521 PM EST Sun Nov 11 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to 3 inches are expected. * WHERE...Mackinac County. * WHEN...Until 10 PM EST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && $$ MIZ008-120300- /O.CON.KAPX.WW.Y.0023.000000T0000Z-181112T0300Z/ Chippewa- Including the city of Sault Ste. Marie 521 PM EST Sun Nov 11 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to 2 inches are expected. * WHERE...Chippewa County. * WHEN...Until 10 PM EST this evening. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && $$ MIZ017-019>021-121000- /O.CON.KAPX.WW.Y.0023.000000T0000Z-181112T1000Z/ Cheboygan-Charlevoix-Leelanau-Antrim- Including the cities of Cheboygan, Charlevoix, Northport, and Mancelona 521 PM EST Sun Nov 11 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...Snow. Additional snow accumulations of 1 to 4 inches are expected. Higher amounts are possible in western Cheboygan County. * WHERE...Cheboygan, Charlevoix, Leelanau and Antrim Counties. * WHEN...Until 5 AM EST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && $$ http://www.weather.gov/gaylord
2 follow-up statements
455 WWUS43 KAPX 120233 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 933 PM EST Sun Nov 11 2018 MIZ008-015-120345- /O.CAN.KAPX.WW.Y.0023.000000T0000Z-181112T0300Z/ Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 933 PM EST Sun Nov 11 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Only light lake effect snow showers are expected for the rest of tonight. $$ MIZ020-021-120345- /O.CAN.KAPX.WW.Y.0023.000000T0000Z-181112T1000Z/ Leelanau-Antrim- Including the cities of Northport and Mancelona 933 PM EST Sun Nov 11 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Only light lake effect snow showers are expected for the rest of tonight. $$ MIZ016-121000- /O.CON.KAPX.WS.W.0006.000000T0000Z-181112T1000Z/ Emmet- Including the city of Petoskey 933 PM EST Sun Nov 11 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...Locally heavy snow. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Emmet County. * WHEN...Until 5 AM EST Monday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Expect significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ MIZ017-019-121000- /O.CON.KAPX.WW.Y.0023.000000T0000Z-181112T1000Z/ Cheboygan-Charlevoix- Including the cities of Cheboygan and Charlevoix 933 PM EST Sun Nov 11 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * WHAT...Snow. Additional snow accumulations of 1 to 2 inches are expected. * WHERE...Cheboygan and Charlevoix Counties. * WHEN...Until 5 AM EST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Expect reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. && $$ http://www.weather.gov/gaylord
052 WWUS43 KAPX 120805 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 305 AM EST Mon Nov 12 2018 MIZ016-120915- /O.CAN.KAPX.WS.W.0006.000000T0000Z-181112T1000Z/ Emmet- Including the city of Petoskey 305 AM EST Mon Nov 12 2018 ...WINTER STORM WARNING IS CANCELLED... While lake effect snow showers will continue to impact the area this morning, any additional accumulations will be minor. Motorists are urged to slow down and watch for snow covered and slippery road conditions. $$ MIZ017-019-120915- /O.CAN.KAPX.WW.Y.0023.000000T0000Z-181112T1000Z/ Cheboygan-Charlevoix- Including the cities of Cheboygan and Charlevoix 305 AM EST Mon Nov 12 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... While lake effect snow showers will continue to impact the area this morning, any additional accumulations will be minor. Motorists are urged to slow down and watch for snow covered and slippery road conditions. $$ http://www.weather.gov/gaylord
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Nov 11, 3:01 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Nov 11, 3:01 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
301 PM EST Sun Nov 11 2018
.NEAR TERM...(Through Tonight)
Issued at 300 PM EST Sun Nov 11 2018
...Lake Snow Showers Through Tonight...
High Impact Weather Potential: Accumulating lake snows for parts
of NW lower Michigan.
Pattern Synopsis/Forecast: Afternoon analysis reveals low
amplitude short-wave trough advancing across northern Michigan,
attending surface low is across the U.P./Lake Superior. Main QG-
forcing for ascent ahead of the wave is moving out of the CWA
evidenced by diminishing trend to the larger scale snowfall across
the region. But SW flow enhancement continues off Lake Michigan
into NW lower Michigan of course with the heaviest snows impacting
the Lake Michigan shoreline from Grand Traverse Bay up through
Charlevoix/Emmet and parts of Cheboygan county and eastern upper
Michigan.
Primary Forecast Concerns: Ongoing lake enhancement and
accumulations.
QG-forcing for ascent and remaining widespread snowfall ends this
evening. However, low level flow veering more westerly in time
and favorable lake effect parameters will continue to target areas
from Leelanau county up through the tip of the mitt for a good
part of the night. Plan to extend/expand advisories for Emmet/
Charlevoix Cheboygan counties through tonight and I may add
Leelanau and Antrim counties back into the mix for good measure
(with lake banding skirting Leelanau and heavier elements
impacting Antrim county).
Further north, it's been difficult to tell exactly what's
happening today along the Lake Michigan and Huron shoreline. But
have to believe that heavier convective elements are getting into
the southern parts of Chip/Mack counties. Will probably just leave
the advisories up there alone for now. They expire at 03Z which
corresponds well with winds veering more westerly tonight.
&&
.SHORT TERM...(Monday through Wednesday)
Issued at 300 PM EST Sun Nov 11 2018
High Impact Weather Potential: Accumulating lake effect snow
expected at times, primarily across WNW/NW flow snowbelts.
Pattern Synopsis: Winter-like pattern continues through midweek
across northern Michigan led off by a weak cold front crossing the
forecast area during the day Monday, all while a storm system a
storm system emerges across the southeastern tier of the CONUS and
rides toward the East Coast. A well-defined shortwave will carve
through the Great Lakes region on Tuesday, bringing a reinforcing
shot of cold air before heights aloft slowly begin to rise through
the day Wednesday...at least briefly.
Primary Forecast Concerns/Challenges: Lake effect snow potential
through the forecast period.
Overall large scale pattern will remain supportive of continued lake
effect snow chances downwind of Lake Michigan and Lake Superior
Monday through at least Tuesday night. Aforementioned cold front
crossing the region during the day Monday along with renewed
troughing overhead as shortwave troughing digs into the region
Monday night-Tuesday will combine to deliver continued cold air
aloft...evident by H8 temps falling from roughly -10 C Monday
morning to -16 C. Plenty of lake induced instability will result as
delta Ts range from 15-20 C; however, as was alluded to by the prior
forecaster, subsidence inversion heights through the period
generally varying from 4-6 kft and moisture limited to sub 800 mb
should limit the overall coverage and intensity of snow showers.
Steering flow varying from WNW to NW should focus the most
persistent snows across the typical areas of northern
Chippewa/northwest Mackinac counties and along and west of I-75
across parts of northwest lower. Tuesday will likely be the day to
feature more robust snow shower activity as synoptic support
increases from the aforementioned shortwave sliding across the
region overhead. In terms of snowfall amounts, generally an inch or
less during the day Monday, and 1-2" in any 12-hour block of time
Monday night through Tuesday night at any given location with the
WNW/NW flow snowbelts.
Lake effect chances will gradually diminish Tuesday night into
Wednesday as heights begin to rise and low-mid level warm air
advection takes over.
Below normal temperatures continue through the period with the
coolest day expected on Tuesday as high temperatures top out in the
mid-upper 20s for most areas...perhaps tagging 30 degrees nearest
the Great Lakes shorelines.
&&
.LONG TERM...(Wednesday night through Sunday)
Issued at 300 PM EST Sun Nov 11 2018
High Impact Weather Potential: Additional accumulating snow possible
Friday through the remainder of next weekend.
Rather tranquil conditions expected Wednesday night through Thursday
night across northern Michigan; however, a potent clipper system and
attendant cold front is expected to sweep across the region on
Friday. This is expected to lead to more accumulating snow chances
across parts of northern Michigan through the remainder of next
weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 126 PM EST Sun Nov 11 2018
Area of low pressure is currently moving through the northern
Great Lakes region this afternoon through tonight giving most
locations snow and MVFR conditions. Heavier lake enhanced elements
coming off Lake Michigan will impact the PLN terminal site through
tonight with periods of IFR conditions there.
Snow diminishes for Monday although MVFR conditions will likely
linger.
&&
.MARINE...
Issued at 300 PM EST Sun Nov 11 2018
Southwest winds have been a little gusty today but largely short
of small craft advisory criteria. Have already trimmed out the
Lake Michigan nearshore zones and the Lake Huron zones will end at
6 pm this evening. Winds gradually veer into the NW tonight
through Monday. But I do not anticipate any marine headlines for
the next few days.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 10 PM EST this evening for MIZ008-
015.
WINTER WEATHER ADVISORY until 5 AM EST Monday for MIZ016-017-
019>021.
LH...SMALL CRAFT ADVISORY until 6 PM EST this evening for LHZ348-349.
LM...NONE.
LS...NONE.
&&
NEAR TERM...BA
SHORT TERM...MG
LONG TERM...MG
AVIATION...BA
MARINE...BAHazardous weather outlook, Nov 11, 3:10 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 310 PM EST Sun Nov 11 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-121100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 310 PM EST Sun Nov 11 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Heavier snow showers off the lakes will continue to impact parts of eastern upper and northwest lower Michigan through tonight. See ongoing winter weather advisories for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional lake effect snow is expected across northwest lower and eastern upper Michigan Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 10:09 PM EST | Small Craft Advisory | APX | 20 hr |
Nearby
Winter Storm Warnings in Michigan, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.